Thunderstorm Wind, Deuel
- When
- July 8, 3:40 PM MST
- Where
- Deuel County, 5.88 mi NW of Chappell
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.160, -102.550
A Union Pacific mesonet station measured a 58 mph wind gust.
Isolated thunderstorms early in the evening produced large hail and landspout tornadoes across parts of far southwest Nebraska and the northern Sandhills. The cells eventually merged into a linear system, resulting in more widespread wind damage in north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms early in the evening produced large hail and landspout tornadoes across parts of far southwest Nebraska and the northern Sandhills. The cells eventually merged into a linear system, resulting in more widespread wind damage in north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:03 PM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 403 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 402 PM CDT Wed Jul 8 2020 Upper low situated over southern portions of the Canadian provinces of AB/SK with upper PV anomaly rounding the base in northern MT. A second area of enhanced westerlies extends across the intermountain west. These will become players in the thunderstorm activity later today. Associated surface frontal boundary has entered the northwest Sandhills and and is beginning to stall in that area. In general southwesterly flow aloft is predominant over the northern rockies and northern Plains. This flow weakens over western and north central NE and becomes diffluent aloft which is a favorable pattern for a possible larger MCS later today. && .SHORT TERM...(This evening through Thursday night) Issued at 402 PM CDT Wed Jul 8 2020 For tonight...the aforementioned frontal boundary is in the process of stalling across the northwest Sandhills and radar presentation of a fine line early, indicating decent convergence, is now becoming more diffuse as would be epxected initially with a stalling boundary. However, short range models suggest this is temporary as mid level FGEN associated with a segment of the upper jet progressing through the northern Rockies develops and enhances mesoscale lift co-located with the stalled surface front this afternoon. This mid level FGEN is most pronounced over the northwestern portion of the area initially and therefore am expecting convection to initiate there first, likely in the Brown/Cherry/Hooker county vicinity. Most convection allowing models (CAMs) agree with this scenario and one of those, the HRRR, initiates in southeast Cherry county around 21-22Z. This area will be characterized by marginal deep layer shear of around 30 kts but surfaced based CAPE exceeding 4000 J/kg so rapid development would be likely. Forecast soundings suggest a very dry subcloud layer. Mesoscale analysis of DCAPE already suggesting an outflow dominant progression making out confidence level in a damaging wind event fairly high especially as cold pools begin to organize. Would expect upscale growth to take a little while as storm interactions will be likely early on. It is also worth mentioning that the mid afternoon thermal pattern along with steep low level lapse rates and weak low level shear along the front will be favorable for landspouts should a vigorous updraft become co-located with an area of pre-existing misoscale vorticity. Will be watching for this as the pattern favors this, although detection is always difficult. Also later this afternoon expect additional development along the Laramie Range in southeast WY associated with mid level forcing across the central Rockies and low level upslope flow behind the front. This area also will move east and, along with new convective development further south along the front, will merge and allow a more organized cold pool to form and the QLCS should begin to more rapidly push southeastward by late evening. As mentioned main threat will likely be strong wind and agree with the SPC designation of the hatched area which signifies potential for 65+ mph. Hail will also be possible with the most vigorous updrafts initially. with high LCLs the overall tornado threat is small, however with colliding boundaries there is a small possibility. In addition, locally heavy rainfall will be possible especially with merging convective segments. Thursday...assuming the MCS develops as expected and develops a well organized cold pool would expect that the boundary will be pushed well into KS by Thursday morning. The upslope flow on the cool side of the front paired with mid level large scale forcing associated with broad northwest flow aloft will again promote terrain-initiated convective development further west moving east-southeast into the southern Panhandle and possibly portions of southwest NE. Large scale models typically develop convection too far north in this type of scenario and will side with the CAMs on limited spatial coverage and confined more so to the western portion of the area. .LONG TERM...(Friday through Wednesday) Issued at 402 PM CDT Wed Jul 8 2020 Upper level ridging will build across the southwest United States beginning this weekend which will put the area in northwesterly flow aloft. However increasing subsidence associated with the building ridge will limit widespread rainfall. In this pattern any thunderstorm development will favor north central NE primarily. Temperatures will generally be near or slightly above average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed Jul 8 2020 Scattered thunderstorms are expected to develop in the northwest portions of Nebraska this afternoon. Thunderstorms will move southeast later this afternoon and tonight. Confidence is not high that storms will directly either the KVTN or KLBF terminals. Therefore, have included a VCTS for thunderstorms late this afternoon and early this evening. Overall VFR conditions are expected, but local MVFR or IFR are possible in and near thunderstorms. Thunderstorms should move southeast of the area this evening, with VFR conditions prevailing. Winds today will be south to southeast at 10 to 20 knots with variable and mostly light winds tonight into Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Meltzer/Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Wed Jul 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move into portions of north central and southwest Nebraska this evening. Some storms may be severe. Potential hazards associated with these storms include damaging winds and large hail. Locally heavy rainfall is also possible, especially east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The chance for isolated thunderstorms continues Thursday and Thursday evening. An isolated severe storm is possible across south and southwestern Nebraska. The strongest storms will be primarily south of Interstate 80 and could produce damaging winds and large hail. Thunderstorms are also possible on Friday evening. The greatest potential for severe weather is across the Sandhills and north central Nebraska, where damaging winds and very heavy rainfall are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
17 thunderstorm wind, 7 hail, 4 tornado. Local standard time, as filed.
A Union Pacific mesonet station measured a 58 mph wind gust.
Public reported quarter size hail west of Springview.
Public reported quarter size hail near Springview.
Trained weather spotters, among other sources, confirmed a landspout tornado west of Grant. Photographic evidence supported a brief touchdown in an open field. No damage was reported.
Trained weather spotters reported a brief landspout tornado over open range. No damage was found.
Public reported quarter size hail near Norden.
Trained weather spotters reported a brief landspout over open fields. No damage was reported.
Nebraska mesonet site near Grant measured a 58 mph wind gust.
Several power lines were downed in Springview. A roof was also torn off a building.
Public estimated 60 mph wind gust near Elsmere.
Trained weather spotters and KLNX WSR-88D confirmed multiple landspout tornadoes near Thedford, lasting 10 to 15 minutes. All occurred over open range and resulted in no damage.
A trailer was moved 30 feet. A building was blown down (structure type unknown).
Large trees were blown down in Stuart.
A trained weather spotter reported golf ball size hail.
Public reported quarter size hail in Hershey.
Fire department reported tennis ball size hail north of Thedford.
Nebraska mesonet site south of Long Pine measured a 75 mph wind gust.
Severe winds knocked out power to Atkinson.
Cooperative observer southwest of Atkinson estimated 60 mph wind gusts.
A trained weather spotter measured a 67 mph wind gust south of North Platte.
Public estimated 60 mph wind gusts north of Brewster.
A trained weather spotter estimated 70 mph wind gusts at Maywood.
Public estimated 70 mph wind gusts near Amelia.
Strong winds knocked out power to Newport.
Public reported golf ball size hail southwest of Thedford.
Large trees were downed, blocking a road in Broken Bow.
KBBW measured a 61 mph wind gust.
Public estimated 60 mph wind gusts near Westerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901795, 901796, 901799, 901822, 901824, 901830, 901826, 901798, 901801, 901802, 901829, 901803, 901804, 901805, 901806, 901807, 901808, 901809, 901810, 901811, 901812, 901813, 901814, 901815, 901816, 901817, 901818, 901819.